Can Tegretol Make Someone Depressed?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Can Tegretol Make Someone Depressed?


Dear Dr. Phelps-
I have been diagnosed with Bipolar II Disorder.  I currently take 40mg daily of
paroxetine.  I understand the controversy in taking anti-depressants alone esp. in
the case of Bipolar; however, when on mood-stabilizers in the past (Carbatrol,
Lamictal) I always felt I was kept stable but on the wrong side, i.e. kept stabaly
depressed.  Therefore I elect with my doctor's approval and monitoring NOT to take
them.  But here's my question below:

I have a friend who takes about 1000mg daily of Tegretol to control his seizures.
He was in a car accident at 16 (he's 27) and since then has memory problems
(blackouts), dizziness and auditory hallucinations lasting about a half-hour prior
to a so-called seizure (when not medicated).

My concern for him is that he is depressed: stating he has little to no desire for
food or sex, wishing he were dead, erratic sleeping patterns due to his
circumstances, feeling as though he has "too much pain" in his life, feeling
overwhelmed, low self-esteem, and crying spells.

He may have a family history (1st degree relative, now deceased) of mental illness,
coupled with the head trauma in the accident --- IS IT POSSIBLE THAT THE TEGRETOL IS DEPRESSING HIM, as it did me (keeping me on the wrong side of normal)?

Thanks, love your site,
Maria.
 

Dear Maria-- 
A researcher out there has been treating people with Bipolar II with antidepressants alone and getting sustained good outcomes; his name is Amsterdam, and here's his latest such report (
Fluoxetine 2005). So there clearly is a precedent for what you're doing, and some -- Amsterdam and his colleagues, at least -- would be fine with this approach you're taking. 

Okay, that said, what of your question: can Tegretol make someone depressed?  I've definitely seen Depakote, another anti-seizure medication we also use in bipolar, make someone depressed. I've seen that several times. The person comes in cycling all over the place, and when we add Depakote, the cycling stops -- but it's as though the Depakote takes away only the high side of it all, not the low side, and the person comes back just depressed, not cycling, just really down.  I think this is less likely to happen if we start Depakote more slowly, but it may be that some people just react to it this way. Mind you (I'll get back to Tegretol in a moment), Depakote can also sometimes have some pretty impressive antidepressant properties, so there is clearly a lot of individual variation in how people react to medications like this. 

As for Tegretol, I think it might be similar although I have not seen a clear-cut case of depression developing on it, as I have with Depakote. Instead, the people who do badly on Tegretol tend to get multiple problems at once: they too can feel really badly, as do those who get depressed on Depakote, but they feel sick as well as bad emotionally. They have nausea, they just feel terrible all over. So perhaps depression could be in there too but it is not obvious behind the physical symptoms. However, I've had people emphasize how awful they felt on the stuff and I don't think they were talking about the physical symptoms alone.  Mind you, just as with Depakote, there are a lot of people who think Tegretol is really great, extremely helpful, and who have no side effects at all from it. Again, individual variation. 

So, as it so often turns out when we're wondering if a medication could be responsible for something a person is experiencing, the only way to know for sure is to taper it off.  Now please don't tell this fellow to try this, or let him try to do this on his own: such a step must be taken with his doctor's knowledge and participation. A back-up plan for symptom control needs to be in place; sometimes another alternative medication started; before the taper begins. 

Does the head trauma add to the likelihood of his depression being associated with Tegretol? Fair question; I don't know.  Be careful with how you frame this issue for him, okay? It could be that without this medication he'd be having seizures or something else terrible, so for him to start to associate it with depression, when it might be playing no such role, would be very unfortunate in the long run.  But it should be okay to ask and to wonder, as you're doing here. Good luck with that. 

Dr. Phelps


Published March, 2006
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?